Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2018, 9:21 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 9:21 PM MST (04:21 UTC)
- Expired
- Jul 9, 2018, 10:15 PM MST
- In force
- 54 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 59 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:27 PM MST | TSTM WND DMG | 2 Ese The Strip, NV | MEDIA REPORT ON TWITTER OF A LARGE TREE DOWN DUE TO THUNDERSTORM WIND AT HARMON AND MARYLAND. TIME ESTIMATED FROM RADAR. |
| Jul 9, 9:29 PM MST | TSTM WND GST 68 | 3 S The Strip, NV | |
| Jul 9, 9:30 PM MST | TSTM WND DMG | 3 Nnw Sam Boyd Stadium, NV | TWITTER REPORT OF LARGE TREE DOWNED AT THEME RD AND WEATHERBURN AVE. TIME DETERMINED FROM RADAR. |
| Jul 9, 9:33 PM MST | TSTM WND DMG | 1 E Henderson Executive, NV | TWITTER REPORT OF SEVERAL TREES DOWN. MANY BROKEN BRANCHES IN SEVEN HILLS, HENDERSON. TIME ESTIMATED FROM RADAR. |
| Jul 9, 10:04 PM MST | TSTM WND DMG | 3 Ssw North Las Vegas A, NV | REPORT FROM TWITTER. STREET LIGHT DOWN DUE TO THUNDERSTORM WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3012 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
833 WUUS55 KVEF 100421 SVRVEF AZC015-NVC003-100515- /O.NEW.KVEF.SV.W.0007.180710T0421Z-180710T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 921 PM PDT MON JUL 9 2018 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... Northwestern Mohave County in northwestern Arizona... Central Clark County in southern Nevada... * Until 1015 PM PDT/1015 PM MST/. * At 920 PM PDT/920 PM MST/, a severe thunderstorm was located near East Las Vegas, moving southwest at 10 to 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. * Locations impacted include... Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain, Anthem, Summerlin, The Strip, Nellis AFB, Downtown Las Vegas, East Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las Vegas Bay, Aliante, Lake Las Vegas, Spring Valley, Centennial Hills, Green Valley and Paradise. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Lake Mead, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3643 11504 3615 11462 3588 11504 3620 11544 TIME...MOT...LOC 0420Z 047DEG 8KT 3614 11502 HAIL...<.75IN WIND...60MPH $$ JA
2 follow-up statements
150
WWUS55 KVEF 100441
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
941 PM PDT MON JUL 9 2018
AZC015-NVC003-100515-
/O.CON.KVEF.SV.W.0007.000000T0000Z-180710T0515Z/
Mohave AZ-Clark NV-
941 PM PDT MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
PDT/1015 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK
COUNTIES...
At 936 PM PDT/936 PM MST/, a severe thunderstorm was located over
the Las Vegas Valley...with damaging winds extending to the west
side of the Vegas Valley. A gust of 68 mph was recorded at McCarran
Airport at 930 PM. The thunderstorm was moving to southwest at 10 to
15 mph.
HAZARD...60 to 70 mph wind gusts.
SOURCE...Radar indicated and official wind sensors.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain,
Anthem, Summerlin, The Strip, Nellis AFB, Downtown Las Vegas, East
Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las Vegas Bay,
Aliante, Lake Las Vegas, Spring Valley, Centennial Hills, Green
Valley and Paradise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across the Las Vegas Valley. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
If on or near Boulder Basin on Lake Mead, get away from the water
and move indoors or inside a vehicle. remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3643 11504 3615 11462 3588 11504 3620 11544
TIME...MOT...LOC 0436Z 047DEG 8KT 3611 11505
HAIL...<.75IN
WIND...70MPH
$$
JA009
WWUS55 KVEF 100510
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1010 PM PDT MON JUL 9 2018
AZC015-NVC003-100519-
/O.EXP.KVEF.SV.W.0007.000000T0000Z-180710T0515Z/
Mohave AZ-Clark NV-
1010 PM PDT MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1015 PM PDT/1015 PM MST/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 45 mph are still possible with this thunderstorm through at
least 1045 PM.
LAT...LON 3643 11504 3615 11462 3588 11504 3620 11544
TIME...MOT...LOC 0509Z 047DEG 8KT 3607 11511
$$
JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:14 PM MST, 7 hours 7 minutes earlier.
Area forecast discussion, Jul 9, 2:14 PM MST, 7 hours 7 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 214 PM PDT Mon Jul 9 2018 .SYNOPSIS...An active monsoon pattern will continue through the next week with daily thunderstorm chances across most of the region. A disturbance will result in enhanced chances for thunderstorms that could produce sudden damaging wind gusts (mainly along and SE of the I-15 corridor) late this afternoon through the evening. Temperatures will cool Tuesday and Wednesday then begin to increase late this week. && DISCUSSION...Convection starting to fire along the higher terrain of Clark, Lincoln and the Mogollon Rim of central and eastern Arizona. Inverted trough over eastern Arizona will be the trigger to a potentially active late afternoon and evening across Mohave County, Colorado River, as well as eastern Clark and San Bernardino Counties. Jet-let on the northwest flack of the inverted trough will be cutting across Mohave County late this afternoon with area of 40 kt 0-6km Bulk Shear. As the storms come off the higher terrain they will be moving into region of DCAPE in excess of 1000 J/kg which is a favorable environment for damaging wind potential. The Flash Flood Threat looks to more isolated due to expected forward motion of storms along fast moving cold pools. On Tuesday and Wednesday, inverted trough will be slowly moving westward across southern/central California. Tomorrow's forecast is predicated on just how active this evening gets. The atmosphere at least south and east of Las Vegas could be worked over well enough that Tuesday could be less active. However, further west ahead of the inverted trough Inyo County and western San Bernardino Counties. Beyond Wednesday, moisture looks to linger across the region for continue diurnal cycle of afternoon/evening convection. && .AVIATION...For McCarran...Focus of the forecast will be this evening with strong outflow wind potential from the east impacting the terminal. Storms over Arizona/southwest Utah will continue to propagate into the lower deserts late this afternoon/evening. Strong outflow winds from the storms look to arrive at the terminal between 01z and 03z this evening. This looks to be the strongest potential for winds with gusts possibly in excess of 40 kts. There may be a potential of a weaker second push of winds more from a southerly direction between 05z and 08z. There is moderate confidence in the event occurring with lower confidence in the second push of wind this evening. Thunderstorm activity should then decrease for the second half of the night into Tuesday morning before re-firing Tuesday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting widespread thunderstorm activity this evening and overnight across Mohave County into southern Nevada and California. With these strong thunderstorms, gusty outflow winds over 40 knots are possible, especially in Mohave County through the Colorado River Valley. Scattered thunderstorms should linger through much of the night before dissipating early Tuesday morning. Storms are expected to redevelop across the entire region Tuesday afternoon and evening. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may also be needed for Clark and San Bernardino counties late this afternoon through tonight. Thunderstorms are expected to develop across Arizona late today that could produce widespread damaging wind gusts that may move west across the Colorado River Valley. There will be chances for thunderstorms each day through the next week. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:28 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Jul 9, 5:34 PM MST | Dust Storm Warning | VEF | Mohave | 56 min |
| Jul 9, 5:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 36 min |
| Jul 9, 6:27 PM MST | Dust Storm Warning | VEF | Mohave | 63 min |
| Jul 9, 6:31 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 9, 6:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Jul 10, 12:04 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 10, 2:26 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Jul 10, 3:53 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 10, 4:17 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Jul 10, 4:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
| Jul 9, 8:47 PM MST | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 9, 11:06 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.